Insomnia - Side effect about olanzapine

Hello everyone, my wife experienced a postpartum psychosis at mi-January and stayed during 2 months in the hospital. Now she is back at home with the treatement by Olanzapine (15mg) each night at 8 pm. The hallucination, mania, etc are under control but the side effect of olanzapine is huge for her especially she cannot get asleep as she can before PP. So she take another drug against insomnia. If some one among you had the same experience with Olanzapine (Zyprexa) ?

Thanks a lot for your help !

Last edited by

8 Replies

oldestnewest
  • Hi Luciennui

    So sorry to hear of your experience of postpartum psychosis, it must have been very difficult for both you and your wife. I am glad to hear your wife is now back at home and that Olanzapine has worked well to reduce her psychotic symptoms.

    For many people, Olanzapine has a very sedative effect and makes them very sleepy. How often is your wife seeing her psychiatrist to review her medication? It would be worth mentioning to your community mental health team that sleep is still a problem for your wife and asking for a medication review.

    Sleep can also be affected by the shock and disruption that you have been through in having a new baby, and experiencing such a severe illness. There are some ways to help with sleep problems alongside medication:

    (1) Sleep hygiene: tips here sleepfoundation.org/article...

    (2) Talking therapies such as Cognitive Behavioural Therapy may be available through the NHS in the UK - check this website iapt.nhs.uk/services/

    (3) Relaxation techniques such as Mindfulness. Books by Mark Williams and Jon Kabat-Zinn on Amazon outline some of the best research and practice in Mindfulness based therapies.

    Really hope things continue to improve for your wife, and that she finds sleep begins to come more easily. I know from personal experience, especially in my second pregnancy, how worrying insomnia can be. Hope you can discuss with your wife's mental health team and have a medication review soon.

    Naomi

  • Hi Naomi, thanks you very much for your quick reply! My wife did contact her doctor who prescribes "stilnox" to her and she takes 1 before going sleep. It works sometimes but not very efficiently :-( I know that for most of people, Olanzapine can improve the sleep, but unfortunately, it is not the case for her. She feels tired but cannot get to sleep quickly (she go to bed at 10 pm and get to sleep at about 1 am). We will phone the doctor Wednesday to know if there is any solution... Anyway, we will work on the relaxation techniques as you suggested :-)

  • Hi Luciennui

    Really sorry to hear that the stilnox (Zolpidem) is also not working very effectively. I also experienced this, after being prescribed a similar drug Zopiclone. As these drugs are only intended for short term use (2-4 weeks) their effects can 'tail off' after a few nights of working well.

    I hope it goes well when you speak to the doctor - and you can both get some support with the insomnia from both the medication and psychological points of view.

    Naomi

  • You might find this patient information on Zolpidem helpful

    choiceandmedication.org/ncm...

  • Thanks again Naomi for this information ! We will try to search more information about the Zolpidem in this website :-)

  • Hi Luciennui

    I'm so sorry to hear that your wife is having problems with insomnia on top of everything else she's been through.

    I would echo what Naomi says above and ask for a medication review. My personal experience of Olanzipine and indeed all the other anti-pyschotics I have been on have had a very sedative. However I have had insomnia as a side-effect of some SSRIs (anti-depressants). At the very beginning of my treatment with Olanzipine, while I was still in hospital I remember needing to take sleeping tablets for a short while, but eventually when my anxiety levels lowered I didn't need the extra help to sleep any more.

    When you talk to the psychiatrist or the community mental health team, you could ask them if it is an option to take the medication in the morning instead of at night? If it is an effect of the Olanzipine, then there are other medications they can try.

    I hope your wife gets some good rest soon and that you yourself are being looked after too.

    Take care

    Natasha

  • Hello Natasha, thanks for your information :-) maybe it is not only the effect of medication, as you said, it could depend also on the anxiety levels. My wife often told me that she is nervous that she cannot recover quickly as she want, this could be the psychological reason for the insomnia. It is not only due to the Olanzapine. Anyway, we will see what doctor can suggest for us later.

  • Maybe they can add an anti anxiety med temporarily. Like Ativan or klonopin (what we call them in the states). That might help her fall asleep faster and calm her nerves.

You may also like...